Last Modified: May 21, 2006
Dear OncoLink "Ask The Experts,"
After 6 months of symptoms related to colorectal cancer, my father had a colonoscopy last week and a 2-inch tumor was found at the rectum. Blood test and x-ray results haven't come in yet. A CT scan has been scheduled for this week.
He started taking the Chinese herbal medicine reishi (Ganoderma Lucida) this week. Is it beneficial when used along with the regular treatment? Is there any dosage recommendation from rigorous study? I am a layman, and I have difficulty finding accurate information regarding this herbal medicine on the web.
Ellen Sweeney Cordes, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Reishi is one of several types of mushrooms (sold in dried parts) that can be found in whole form or converted to powders, capsules, tablets, and teas. Reishi mushrooms and/or extracts have been claimed to enhance the immune system, enhance effectiveness of chemotherapy, lower blood pressure and cholesterol, and treat infections and fatigue. However, rigorous studies have not been done to support these uses of reishi. Additionally, side effects of reishi supplements include mouth dryness, stomach upset, nosebleed, and bloody stools with over 3-6 months of use. Reishi also has anticoagulant (blood thinning) effects and may increase the risk of bleeding, especially if combined with other blood thinning agents. Typical dosage is 1.5-9 grams orally per day of the crude dried mushroom, 1-1.5 grams per day of mushroom powder, or 1 ml per day of tincture.
Overall, there may be a health benefit of including more mushrooms in the diet, but use of these supplements has not been shown to be beneficial at this time. Use of them combined with cancer treatment is also not warranted, since interactions and safety have not been established. Additionally, since herbal medicines are not regulated in the U.S. and safety and effectiveness are not proven, it is not recommended that any of them be combined with cancer treatment. Always discuss any supplements with the physician as well.